Virginia, 2008Damaging Wind in Virginia, July 4, 2008
July 4, 2008 · NWS RNK · 1 event in 1 county or zone
Showers and thunderstorms formed along a stationary front during the afternoon. One of these storms managed to reach severe levels and produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a stationary front during the afternoon. One of these storms managed to reach severe levels and produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 2:04 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT FRI JUL 4 2008
.SYNOPSIS...
A COLD FRONT OVER THE OHIO VALLEY WILL APPROACH THE FORECAST AREA
FROM THE NORTHWEST TODAY...THEN STALL AS HIGH PRESSURE OVER THE
SOUTHEASTERN BLOCKS ITS FORWARD PROGRESSION. RAIN CHANCES WILL
INCREASE TODAY...MAXIMIZE SATURDAY...THEN WANE AS HIGH PRESSURE
BUILDS BACK OVER THE AREA EARLY NEXT WEEK. ANOTHER FRONT WILL
APPROACH THE AREA MID-WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
MODELS ARE SHOWING STATIONARY FRONT WITH A PERSISTENT BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHEAST NEW YORK INTO
CENTRAL TENNESSEE BY 12Z SATURDAY. WILL KEEP HIGHEST CHANCE OF RAIN
IN THE NORTHWEST COUNTY WARNING AREA AND TAPER OFF TO LOWER CHANCES
IN THE SOUTHEAST. MAY END UP INCREASING CHANCE OF RAIN IN THE
SOUTHEAST IF THERE IS DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS
THAT FORMS THIS AFTERNOON ALONG AND EAST OF THE BLUE RIDGE IN THE
AREA THAT HAS MORE HEATING AND INSTABILITY THIS AFTERNOON.
WILL STAY AT OR JUST ABOVE GUIDANCE FOR LOWS TONIGHT. MAV WAS TOO
COOL AT ALMOST ALL SITES FRIDAY MORNING AND LITTLE CHANGE IN
EXPECTED IN THE AIRMASS.
AN OPEN BROAD UPPER LEVEL TROUGH OVER THE UPPER MISSISSIPPI
VALLEY...OHIO RIVER VALLEY AND THE GREAT LAKES REGION WILL GENERATE
A SHORT WAVE THAT WILL TRACK ALONG THE SPINE OF THE SOUTHERN
APPALACHIAN MOUNTAINS TOMORROW. NOT MUCH JET DYNAMICS WITH THIS
FEATURE...BUT LIFT WILL BE PRONOUNCE ENOUGH TO GENERATE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA. AHEAD OF THIS WAVE...FLOW
COULD BECOME SOUTHEASTERLY AND THEREFORE...EASTERN SLOPES COULD SEE
THE HEAVIEST OF THE RAIN. A HALF TO ONE INCH OF RAIN IS POSSIBLE. AS
THE WAVE PASSES TO THE NORTHEAST...THE WINDS WILL BE BACK OUT OF THE
SOUTH.
I STRAYED AWAY FROM GUIDANCE BY A FEW DEGREES IN THE PIEDMONT WITH
THE LATER ARRIVAL OF THE SHOWERS. FROM THE FOOTHILLS WEST INTO
SOUTHEAST WV...I KEPT TEMPS NEAR MAV AND BELOW NORMAL. RAIN AND
EARLY SOUTHEASTERLY FLOW WILL KEEP TEMPERATURES DOWN SOME BUT WITH
THE DEW POINT RUNNING IN THE 60S...IT WILL STILL BE AN
UNCOMFORTABLE/BAD HAIRY DAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
QUASI-STATIONARY FRONT WITH A SLOW MOVING UPPER LEVEL TROUGH BEING
BLOCKED BY BERMUDA HIGH IN THE WESTERN ATLANTIC. WITH THIS PATTERN
AND ABUNDANT MOISTURE IN THE REGION RAIN CHANCE ARE GOOD BUT AREAL
COVERAGE MAY STILL BE SCATTERED.
A SHORT WAVE IS EXPECTED TO CROSS THE REGION SATURDAY AFTERNOON AND
EXIT TO THE NORTHEAST BY THE EVENING. JET DYNAMICS NOT TO STRONG
WITH THIS WAVE BUT DIURNAL HEATING COULD KEEP SCATTERED HEAVY
CONVECTION IN THE AREA SATURDAY EVENING. COVERAGE SHOULD WANE
OVERNIGHT...BUT ANOTHER WEAKER WAVE WILL BE IN THE CAROLINAS BY
SUNDAY MORNING TO KEEP ISOLATED TO SCATTERED SHOWERS IN THE
FORECAST. WARM CLOUD DEPTH AND SATURATED LOW TO MID LEVELS COULD
PRODUCE HEAVY DOWNPOURS THROUGH EARLY SUNDAY MORNING. WITH THE
GROUND BEING SO DRY AND CREEKS AND STREAM RUNNING LOW...THINKING ANY
FLASH FLOOD THREAT WOULD BE LOCALIZED IF A STORM BECOMES ANCHORED.
ON SUNDAY...UPPER LEVEL TROUGH DRIFTING EVER SO SLOWLY THROUGH THE
OHIO VALLEY. CONVERGENCE BEST ALONG AND EAST OF THE BLUE RIDGE TO
PLACE HIGHEST CHANCE POPS IN THE PIEDMONT. DRY AIR INTRUSION AND
AFTERNOON HEATING MAY PRODUCE ISOLATED SEVERE STORMS IN SOUTHEAST WV
WITH THE THREAT BEING MORE IN THE WAY OF WIND. IF EVERYTHING GOES AS
PLANNED...THE RAIN AND UPPER LEVEL TROUGH WILL BE ALONG THE EAST
COAST BY MONDAY MORNING WITH RELATIVELY DRY AIR FILTERING IN TO THE
REGION.
WITH A SATURATED ATMOSPHERE...OVERNIGHT LOWS WILL BE MUGGY AND ABOVE
NORMAL BY 3-5F. SUNDAYS TEMPERATURE SHOULD RUN ABOUT NORMAL WITH
CLOUDS AND RAIN IN THE THE AREA. AREAS LUCKY ENOUGH TO SEE BREAKS IN
THE CLOUDS WILL POP UP A FEW DEGREES ABOVE NORMAL.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WEAK RIDGING ALOFT AND RELATIVELY DRY AIR IN THE REGION...CHANCE OF
SHOWERS ARE MINIMAL MONDAY WITH AN ISOLATED STORM POPPING UP IN THE
MOUNTAINS. MONDAY AFTERNOON INTO TUESDAY NIGHT...FLOW BECOMES
SOUTHERLY BRINGING HOT AND HUMID CONDITIONS BACK INTO THE REGION.
TYPICAL SCATTERED DIURNAL CONVECTION CAN BE EXPECTED DURING THIS
TIME.
WEDNESDAY THROUGH FRIDAY FORECAST WILL BE A CHALLENGE AND IS
DEPENDANT ON A COLD FRONT MOVING THROUGH THE REGION. CURRENT
PROJECTED DAY OF THE FRONTAL PASSAGE IS WEDNESDAY. HOWEVER...UPPER
LEVEL RIDGE STRETCHED FROM THE TEXAS GULF COAST TO BERMUDA MAY SLOW
DOWN THIS FRONT AND POSSIBLY STALLING IT OVER THE AREA UNTIL
THURSDAY OR MAY BE FRIDAY. IF MEDIUM RANGE MODELS ARE
CORRECT...FRONTAL CONVECTION WILL START IN THE MOUNTAINS WEDNESDAY
AFTERNOON AND MOVE TO THE PIEDMONT IN THE EVENING. WEAK HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THURSDAY AND FRIDAY. WITH
UNCERTAINTY IN THE FORECAST...WILL KEEP POPS LOW FOR NOW.
TROPICAL STORM BERTHA MAY ALSO PLAY A ROLE IN THE FORECAST LATE NEXT
WEEK/END. ALL INDICATIONS SHOULD KEEP THIS TROPICAL STORM TRACKING EAST
OF BERMUDA. BUT THERE IS ALWAYS ONE OUTLIER MODEL THAT TRACKS THE
STORM CLOSER TO THE EAST COAST TO KEEP AN EYE ON IT. THE ECMWF MODEL
IS THE OUTLIER AND BRINGS THE STORM WEST OF BERMUDA BUT REMAINS OFF
THE CAROLINA COAST. BERTHA IS STILL IN THE EASTERN ATLANTIC AND IS
AT LEAST 8-10 DAY FROM EVEN THREATENING THE EAST COAST...IF IT DOES
TRACK THAT FAR.
TEMPERATURES NEXT WEEK WILL MODERATE TO ABOVE NORMAL UNTIL THE FRONT
PASSES.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOISTURE WILL CONTINUE TO INCREASE AT LOW LEVELS THIS AFTERNOON
AND TONIGHT. LWB AND BLF ARE EXPECTED TO GET INTO THE BAND OF MVFR
CEILINGS AND VISIBILITIES AFTER 06Z AS THE FRONT EDGES CLOSER TO
THE FORECAST AREA. ANY LOCATIONS THAT GET RAIN THIS AFTERNOON AND
EVENING FROM SCATTERED THUNDERSTORMS WILL HAVE A GOOD CHANCE FOR
MVFR FOG IN THE EARLY MORNING. SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY CONTAIN STRONG GUSTY WIND AND LARGE
HAIL.
THE COVERAGE OF RAIN IS EXPECTED TO BE BETTER ON
SATURDAY...ESPECIALLY IN THE MOUNTAINS. BUT IN THE EAST HAVE KEPT
RAIN OUT OF THE BODY OF THE TAFS AFTER 12Z FOR NOW.
A DRYING TREND IS FORECAST FOR MONDAY AND TUESDAY. ANOTHER FRONT
WILL APPROACH INCREASING THE POTENTIAL FOR SHOWERS WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 4, 3:52 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT FRI JUL 4 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
452 AM EDT FRI JUL 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS LATER THIS AFTERNOON.
DAMAGING WIND GUSTS WOULD BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALTHOUGH THUNDERSTORMS ARE IN THE FORECAST...THE PROSPECTS OF SEVERE
WEATHER LOOK MINIMAL AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
11
In the hours before
Special weather statement, Jul 4, 3:12 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI JUL 4 2008
NCZ005-042045-
ROCKINGHAM NC-
412 PM EDT FRI JUL 4 2008
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELEWS CREEK...OR ABOUT 7 MILES SOUTHWEST OF
ELLISBORO...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...ELLISBORO AT 430 PM EDT...
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 40 MPH AND SMALL HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 3:16 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI JUL 4 2008
NCZ001-VAZ009-015-042045-
ASHE NC-GRAYSON VA-SMYTH VA-
416 PM EDT FRI JUL 4 2008
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
WHITETOP TO 5 MILES NORTHWEST OF TODD TO 3 MILES NORTH OF ASHLAND...
MOVING NORTHEAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE
NEAR...FLATWOOD...NELLA AT 425 PM EDT...SHATLEY SPRINGS AT 430 PM
EDT...RUGBY...MOUNT ROGERS SUMMIT AT 435 PM EDT...GRASSY CREEK...
VOLNEY AT 440 PM EDT...TROUT DALE AT 445 PM EDT...
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 3:20 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT FRI JUL 4 2008
VAZ016-042030-
CARROLL VA-
420 PM EDT FRI JUL 4 2008
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF HILLSVILLE...MOVING EAST AT 10
MPH.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND SMALL HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 3:54 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT FRI JUL 4 2008
NCZ002-042130-
ALLEGHANY NC-
454 PM EDT FRI JUL 4 2008
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF SPARTA...OR ABOUT OVER
WHITEHEAD...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...GLADE VALLEY AT 515 PM EDT...
THROUGH 451 PM EDT...HEAVY RAIN WILL FALL 4 MILES SOUTH OF
SPARTA...OR ABOUT OVER WHITEHEAD. A QUICK INCH OR TWO OF RAINFALL
CAN OCCUR.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 35 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 4:41 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI JUL 4 2008
VAZ016-042200-
CARROLL VA-
541 PM EDT FRI JUL 4 2008
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF CANA...MOVING NORTHEAST AT 15
MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 5:00 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT FRI JUL 4 2008
NCZ003-004-020-042230-
YADKIN NC-STOKES NC-SURRY NC-
600 PM EDT FRI JUL 4 2008
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
MOUNTAIN PARK TO 4 MILES NORTHEAST OF YADKINVILLE...MOVING NORTHEAST
AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ROCKFORD...FAIRVIEW AT 605 PM EDT...PILOT MOUNTAIN STATE PARK...
SILOAM AT 610 PM EDT...WHITE PLAINS...WHITE PLAINS AT 615 PM EDT...
WESTFIELD...PINNACLE AT 620 PM EDT...FLAT ROCK...FLAT ROCK AT 625 PM
EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Thunderstorm Wind, Carroll
- When
- July 4, 5:11 PM EST
- Where
- Carroll County, 2 mi NE of Cana
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.600, -80.644
Thunderstorm winds blew down a few trees. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 4, 20081 injured · $71,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Maryland, July 4, 2008$92,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$45,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Montana, July 4, 20081.75 in hail · 43 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$35,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Montana, July 4, 2008$32,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 4, 2008$22,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20083 injured · $5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Arizona, July 4, 2008$25,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, July 4, 2008$20,000 · 1.25 in hail · 2 events
- Wildfire and Damaging Winds in Montana, July 4, 2008$2,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Georgia, July 4, 20081 injured · $7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123258.